First Posted on Antidepaware.co.uk
To view original article click here
Wednesday, March 19, 2014
Mother-of-two Susan Poore, known to her friends as Dena, was prescribed the medication – which can trigger suicidal thoughts in the early stages – around a month before her death.
Susan Poore had been prescribed a cocktail of drugs including two anti-depressants. The anti-depressants were Fluoxetine – more commonly known as Prozac – and Mirtazapine.
Matt Reeve, pharmacy operations manager at NHS Norfolk and Suffolk, said both of these were commonly prescribed drugs.
He said the main side-effects of Fluoxetine were feelings of anxiety and stomach pain, but that it was normally well-tolerated in the longer term.
Mirtazapine tended to be a second choice option, Mr Reeve added, as its side-effects include sedation, drowsiness and weight gain.
The two drugs are a recognised combination in guidelines set out by the National Institute for Care and Excellence (NICE).
He said all anti-depressants can increase suicidal ideas in the initial stages of use, and it is difficult to differentiate between drugs on this.
He added safety warnings should “ideally” be marked on the packet, and a patient medication leaflet must be handed out with the medication.
But Mr Reeve said this may not be read by a patient as it is “long-winded and has worst-case scenarios”.
“I would like to think a GP would have the discussion with the patient,” he added.
The 65-year-old forced a passenger train to perform an emergency stop a week before her death, before returning to the same spot near East Runton on May 3, 2012 and standing on the line.
Coroner Jacqueline Lake is writing to NHS England to voice concern that patients need clearer information on these side-effects of anti-depressant drugs, yesterday’s inquest heard.
In the near-miss – on April 24 – the train driver reported someone inches from the line but after an emergency stop he saw the person walking away.
The following week Mrs Poore stood on the tracks with her back to the train and there was nothing the driver could do.
PC Mel Dobbs, from British Transport Police, said officers found clothing neatly folded up beside the line, with a silver wristwatch and shoes.
Mrs Poore’s husband Malcolm, 71, identified the items as hers.
The retired payroll administrator, of Beeston Common, Sheringham, was a popular figure in the town and was a member of the choir, a local bowls club and was learning photography. She had been of good health until a flu vaccination in October 2011 led to a series of complaints including insomnia.
This prevented her from enjoying the rural walks and trips to visit family she previously had undertaken, and began to impact on her mental health.
Her heartbroken family said she had been acting completely out of character in the lead-up to the tragedy, and that the drugs had changed her personality.
On the day of her death her husband thought she had gone upstairs for a lie-down, but instead found a handwritten note on the bed and no trace of her. He reported her missing.
Dr Ferdinand Becker, of Sheringham Medical Practice, first prescribed anti-depressants to Mrs Poore on March 29.
Coroner Mrs Lake said it was a “proper” decision to prescribe the drugs and that the mother-of-two did display signs of depression before she began the course of medication.
But she said Mrs Poore’s mental health did deteriorate, and voiced concern that patients were not given enough warning of “possible side-effects of taking these medications in the initial stages”.
In a short narrative conclusion, she said: “Mrs Poore stepped in front of a train and suffered fatal injuries.
“At the time Mrs Poore was taking anti-depressant medication.”
Mrs Poore’s daughter, Katie Silvester, 44, said she was pleased concerns were being raised with NHS England.
“People think if you take anti-depressants they will make you happier,” she said. “But it’s such a strong drug and can have the opposite effect, and if you’re depressed and start feeling suicidal. If patients were told to look out for it, it might be a different story. She could have stopped taking the drugs.
“I hope it will contribute towards this not happening in the future.”